Wyoming, 2011

Winter Storm in Wyoming, February 5 to 6, 2011

February 5 to 6, 2011 · NWS UNR · 1 event in 1 county or zone

A series of upper level disturbances brought snow to much of northeastern Wyoming. The heaviest snow developed over the Wyoming Black Hills, where upslope northwest winds enhanced snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A series of upper level disturbances brought snow to much of northeastern Wyoming. The heaviest snow developed over the Wyoming Black Hills, where upslope northwest winds enhanced snowfall. Snowfall amounts of six to 12 inches were reported, with the highest amounts in the Four Corners area. Gusty winds produced blowing snow, greatly reducing visibilities at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 4, 7:50 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 4, 7:50 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MST FRI FEB 4 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER EASTERN
ONTARIO...WITH HIGH NEAR THE GREAT BASIN. MOIST NORTHWEST FLOW
CONTINUES ALOFT. FIRST IN A SERIES OF UPPER LEVEL DISTURBANCES
NOW MOVING INTO EASTERN MONTANA WITH PRECIPITATION MOVING INTO
NORTHWEST SOUTH DAKOTA AND NORTHEASTERN WYOMING. TEMPERATURES
ARE MAINLY IN THE 30S...WITH SOME 40S OVER THE NORTHERN AND
EASTERN FOOTHILLS.

CURRENT FORECAST IN GOOD SHAPE AND WILL MAKE NO CHANGES AT THIS
TIME.

PREVIOUS FORECAST DISCUSSION:(319 PM MST)...
FOR THE REST OF TONIGHT...HEAVIEST SNOW WILL REMAIN OVER THE NRN
BLKHLS AS UPSLOPE ENHANCEMENT INCREASES THROUGH THE NIGHT. LIGHTER
SNOWS WILL BE FOUND OVER THE LOWER ELEVATIONS OF NERN WYOMING. OVER
THE SODAK PLNS...SOUNDING PROFILES REMAIN WARM SO EXPECT RAIN...WITH
A SLOW TRANSITION TO SNOW OVERNIGHT FROM NORTHWEST TO SOUTHEAST AS
COLD AIR STARTS SLIDING IN. WITH TEMPERATURES HOVERING NEAR FREEZING
COMBINED WITH COLD GROUND WILL GO WITH RAIN/FREEZING TRANSITIONING
TO FREEZING RAIN/SNOW.

ON SATURDAY...COLD AIR CONTINUES TO PUSH IN WITH PRECIP SWITCHING
TO ALL SNOW. WINDS WILL INCREASE THROUGH THE DAY...PARTICULARLY
OVER THE SODAK PLNS AS SFC LOW TIGHTENS UP OVER THE EASTERN
DAKOTAS AND SLIDES TOWARDS IOWA...BRINGING AREAS OF BLOWING SNOW
WITH GUSTY NORTHWEST WINDS. HEAVIEST SNOWS WILL CONTINUE OVER THE
NRN BLKHLS WHERE UPSLOPE ENHANCEMENT IS EXPECTED TO CONTINUE
INCREASING. DOWNSLOPE AREA WILL SET UP NEAR RAPID CITY WHICH WILL
KEEP PRECIP TO A MINIMUM. WINDS AND AREAS OF SNOW WILL CONTINUE
INTO THE EVENING...THOUGH SHOULD SUBSIDE OVERNIGHT.

ON SUNDAY...SOME LIGHT SNOW WILL REMAIN POSSIBLE AS THE NEXT WAVE
SLIDES THROUGH...THOUGH MOST PRECIP SHOULD REMAIN TO THE EAST
THROUGH THE DAY. COLD AIR CONTINUES TO POUR INTO THE REGION WITH
BELOW AVERAGE TEMPS EXPECTED. OVERNIGHT...THE NEXT SYSTEM
APPROACHES FROM THE NORTHWEST.

EXTENDED...THE STRONG WEST COAST RIDGE AND DEEP CENTRAL US TROF
ALOFT WILL PERSIST FOR MOST OF THE COMING WEEK WHILE FAST MOVING
SHORT WAVE TROFS DROP SOUTH AND SOUTHEASTWARD OVER OUR FORECAST
AREA.  EACH TROF WILL BE ACCOMPANIED BY A SURGE OF COLD AIR. FOR THE
FIRST PORTION OF THE EXTENDED PERIOD THE MODELS ARE IN REASONABLE
AGREEMENT...ALTHOUGH THE ECWMF IS STRONGER WITH THE WEDNESDAY SHORT
WAVE. A STRONG NORTHWEST TO SOUTHEAST BAROCLINIC ZONE IS MAINTAINED
JUST WEST OF OUR CWA. THE MODELS ARE ALSO LARGELY IN AGREEMENT IN
MOVING THE BAROCLINIC ZONE EASTWARD ON THURSDAY WITH A WARM UP FOR
US...THOUGH THERE ARE TIMING DIFFERENCES.

VERY COLD AIR WILL BE IN PLACE ACROSS WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING MONDAY THROUGH WEDNESDAY. BEST CHANCE FOR SNOW
WILL BE MONDAY AFTERNOON AND EVENING AS ISENTROPIC UPGLIDE IS
FORECAST BY THE GFS ALONG THE BAROCLINIC ZONE ENHANCED BY UPSLOPE
FLOW ALONG NORTH AND WEST FACING SLOPES. MODEL DISAGREEMENT ON THE
PLACING OF THE BAROCLINIC ZONE MADE US HOLD BACK A BIT ON POPS.
REMAINDER OF WEEK LOOKS DRY.

WE WENT LOWER THAN GUIDANCE ON TEMPS ON MONDAY INTO TUESDAY. AFTER
WARMING SETS IN THURSDAY WE ADJUSTED MIN TEMPS UPWARD FROM GUIDANCE.

&&

.AVIATION...MVFR/IFR CIGS AND VSBYS WILL BECOME MORE WIDESPREAD
TONIGHT AS RAIN AND SNOW CONTINUES TO DEVELOP ACROSS THE REGION.
LCL IFR CIGS/VSBYS CAN BE EXCEPT IN DOWNSLOPE FAVORED AREAS SOUTH
AND EAST OF HIGHER TERRAIN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING CONTINUES UNTIL 5 AM MST SUNDAY FOR THE
     NORTHERN BLACK HILLS.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
     SUNDAY FOR BUTTE-HAAKON-HARDING-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

     WINTER WEATHER ADVISORY CONTINUES UNTIL 5 AM MST SUNDAY FOR
     THE CENTRAL BLACK HILLS.

WY...WINTER STORM WARNING CONTINUES UNTIL 5 AM MST SUNDAY FOR THE
     WYOMING BLACK HILLS.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
     SUNDAY FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN
     CAMPBELL-WESTERN CROOK-WESTON.

&&
Hazardous weather outlook, Feb 4, 10:24 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 AM MST FRI FEB 4 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1024 AM MST (1124 AM CST) FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER PORTIONS OF NORTHEAST WYOMING AND THE BLACK
HILLS THIS EVENING. OVER THE SOUTH DAKOTA PLAINS AND EASTERN
FOOTHILLS...AREAS OF RAIN AND FREEZING RAIN ARE POSSIBLE...WITH A
SLOW TRANSITION TO SNOW FROM NORTHWEST TO SOUTHEAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VIGOROUS CLIPPER SYSTEM WILL CROSS THE NORTHERN PLAINS ON
SATURDAY. WINDY CONDITIONS COMBINED WITH SNOW WILL CREATE
AREAS OF BLOWING SNOW...REDUCING VISIBILITIES AT TIMES. LIGHT
ACCUMULATIONS OF SNOW ARE POSSIBLE ACROSS THE PLAINS OF NORTHEAST
WYOMING AND NORTHWEST SOUTH DAKOTA THROUGH SUNDAY...WITH SEVERAL
INCHES OF ACCUMULATION LIKELY ACROSS THE NORTHERN BLACK HILLS AND THE
BEAR LODGE MOUNTAINS. ANOTHER SHOT OF ARCTIC AIR WILL MOVE SOUTH
ACROSS THE AREA LATE SATURDAY NIGHT AND SUNDAY...WITH WELL BELOW
AVERAGE TEMPERATURES EXPECTED EARLY NEXT WEEK...ALONG WITH BITTER
COLD WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
February 5, 12:00 AM MST to February 6, 4:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282783.